Local News

State inspects nursing home after opiates found in patients

Posted February 18, 2010

Map Marker  Find News Near Me

— A team of state inspectors was at a Chapel Hill nursing home Thursday to determine why nine Alzheimer's patients there tested positive for strong pain-control drugs that they weren't supposed to be receiving.

Britthaven nursing home sign Inspectors checking on nursing home patients

Two pharmacists and a registered nurse from the Division of Health Service Regulation's Nursing Home Licensure Section were monitoring the health and welfare of residents at Britthaven of Chapel Hill, at 1716 Legion Road, and were gathering information about drugs administered to them, said Jim Jones, a spokesman for the state Department of Health and Human Services.

Three Alzheimer's patients were taken to UNC Hospitals on Sunday after nursing home managers said they were acting unusual. Hospital officials then contacted police, DHHS and Britthaven managers to express concerns about the patients' situation.

A Chapel Hill police report states the concerns revolved around possible over-medication of the patients.

Jeff Horton, who heads the Division of Health Service Regulation, said Thursday that the patients were lethargic, and subsequent blood tests showed "what looked like drugs in their system (that) they weren't prescribed."

Britthaven officials then tested all of the approximately 25 patients in the Alzheimer's unit for drugs. Six tested positive for opiates, a class of controlled substances often used for pain management, officials said. Three of them were hospitalized as a precaution, officials said.

"It didn't seem like we knew how (the drugs) got there, so we'd be looking to see if there's anything from the facility's standpoint that may have contributed to this," Horton said.

Dr. Allen Mask of WRAL's Health Team said side-effects of opiates include sedation, drowsiness, nausea and constipation.

"In high enough doses, it can cause respiratory depression, cause you to stop breathing," Mask said.

One of the first three patients hospitalized, 84-year-old Rachel Holliday, died Tuesday. None of the other five hospitalized patients has returned to Britthaven, but it's unclear if they were still in the hospital Thursday.

On Wednesday, the nursing home tested all staff members of the Alzheimer's unit for drugs and sent them home, officials said. Other staff took over management of the unit and began monitoring patients around the clock.

"I don't want the public to rush to judgment about the facility," Horton said. "They did report it right off the bat. They've been open with us, and we're going to conduct the investigation," Horton said.

Jones said the three-member team left Britthaven Thursday evening and were awaiting the results of lab tests to determine what medications could have contributed to the opiates found in the patients. The team felt confident the residents at the nursing home are safe, he said.

An official of Kinston-based Britthaven, which operates nursing homes in North Carolina, Kentucky and Virginia, met for two hours Wednesday with Chapel Hill police to discuss the situation.

Police said they are waiting to see what DHHS inspectors find before deciding whether a criminal investigation is necessary.

Thirty-three of Britthaven's facilities in North Carolina are rated on a federal nursing home Web site. Four scored the highest possible rating, while seven, including Britthaven of Chapel Hill, scored the lowest-possible rating. The Chapel Hill facility was the only one designated as having a history of persistent poor quality of care.

11 Comments

This story is closed for comments.

Oldest First
View all
  • mulecitybabe Feb 18, 2010

    Cantstand, it does happen, but not all at once. Everybody makes mistakes. That being said, geriatric doses of many meds are smaller than what younger adults take. It could have been that the doctor is unfamiliar with normal geriatric doses. It could have been a med administration mistake. It could have been intentional. Best to let the investigation continue and see what's what.

  • Nunya123 Feb 18, 2010

    So, all of you are saying the meds are never incorrectly given out? That no one could have mistakenly given them 10mg Lortab instead of 5mg? That never happens, right? If I'm not mistake, aren't there several thousand cases per year regarding mistakes like this?

  • DAVIDS MOM Feb 18, 2010

    MY MOTHER IS IN THIS ALZHEIMER'S UNIT AT BRITTHAVEN (CHAPEL HILL). OUR FAMILY HAS BEEN VERY PLEASED WITH THE CARE SHE HAS RECEIVED HERE. SHE HAS BEEN THERE FOR ALMOST 1 YR AND WE LOVE THE STAFF. NOT REALLY SURE WHAT HAS HAPPENED BUT WILL FIND IT VERY HARD TO BELIEVE THAT A STAFF MEMBER IS RESPONSIBLE FOR THIS. AND AS FOR MISS RACHEAL, SHE WAS A LOVELY SOLE THAT WILL BE MISSED. BUT SHE HAD BEEN VERY, VERY SICK FOR SOME TIME NOW. I FEEL THAT BRITTHAVEN IS GETTING A BAD "RAP" HERE. SOMEONE FROM OUR FAMILY VISITS OUR MOM EVERYDAY (DIFFERENT TIMES) AND NEVER, I REPEAT, NEVER HAVE I SEEN A RESIDENT BEING MISS TREATED OR NOT HAVING THEIR NEEDS MET. SO TO ANY BRITTHAVEN EMPLOYEE'S READING THIS, "THANK YOU FOR TAKING SUCH GOOD CARE OF GRANNY"!!!

  • kayefivestar Feb 18, 2010

    I THINK ALL ALZHEIMER UNITS SHOULD HAVE CAMERAS IN EVERY ROOM & HALLWAYS. MY FATHER WAS IS AN ALZHEIMERS UNIT, WHERE HE WAS PUSHED DOWN AND BROKE HIS HIP. WE WERE TOLD HE FELL, LATER AFTER HE WAS RELEASED FROM THE HOSPITAL & PUT IN THE REHAB UNIT WE NOTICED 7 OTHER PATIENTS IN THE REHAB UNIT ( ALL WITH BROKEN HIPS) THIS ALZHEIMER PATIENTS CAN NOT TELL THEIR FAMILIES IF THEY ARE BEING MISTREATED, THE NEED CAMERAS SHOW THEY CAN SHOW THE FAMILIES WHAT IS GOING ON , TO PROTECT THEMSELVES AS WELL AS THE PATIENTS.

  • mulecitybabe Feb 18, 2010

    Like I commented yesterday, there are rarely 2 nurses on site at nursing homes. If there are, they are assigned to different patients. Med techs and if they're lucky LPN's usually administer meds at these places. Opiates are controlled substances, meaning they have to be counted and accounted for every shift.

  • Six String Feb 18, 2010

    I think the key to the story, 27615, is the word "overdose", not that they were given opiates. If there were a situation like cantstandgoloanymore describes, that seems to be an even worse situation with potential for disastrous consequences, because it shows lack of documentation and communication. At this point, we don't know for sure that the overdose killed the lady, or that it has done irreversible harm to others. Basically, everyone is just speculating and throwing out opinions -- which is what this silly site is about.

  • Six String Feb 18, 2010

    I think in order to overdose 9 people we would have to assume they are all taking the same quantity of medication, which is doubtful. I suppose it could happen, but probably greater odds than winning Power Ball.

  • 27615 Feb 18, 2010

    "Testing positive for opiates is not unusual in Alzheimer's patients. Opiates are used for pain management, and some medications produce positive results."

    So at this point what's the big deal (story) about?

  • asufan Feb 18, 2010

    cantstandgoloanymore - dosing twice to 9 patients should not happen you sign off that you have taken the med out of the med cart and administered it to the patient...something is fishy here...we will know more after the report

  • Nunya123 Feb 18, 2010

    Six String - why couldn't 9? If they are all on the same med cycle and two nurses unknowingly both administered the correct dose to each, how is that not possible?

More...